GPs urged to review all PPI scripts after strong C.difficile link found
By Lilian Anekwe
GPs have been urged to review PPI prescriptions in all patients after a new study found the drugs could raise the risk of C. difficile infection by as much as three-fold.
Researchers warned there was growing concern over the complications from PPI use, which could also include community-acquired pneumonia, hip fractures and osteoporosis.
Figures published last week by the NHS Institute of Improvement and Innovation showed the number of PPIs dispensed in primary care rose by 12.9% in the year to September 2007.
But researchers warned the rise in PPI use could be putting patients at risk, after an analysis of 254 patients admitted to the gastroenterology department of a London hospital found use of the drugs was strongly linked to C. difficile infection.
Some 16% of the patients on PPIs had C. difficile-associated diarrhoea, compared with just 5% of patients in the control group.
The audit also found over 77% of the 129 patients prescribed a PPI had received it for longer than one year, despite only a quarter having a clinical recommendation for long-term use.
Chest infections and osteoporosis were also significantly more common in patients on a PPI.
Some 25% of patients on a PPI had a chest infection compared with 17% of controls, and 22% of patients had osteoporosis, compared with 9% of controls.
Dr Marcus Harbord, consultant in gastroenterology at the Chelsea and Westminster Hospital, said: ‘Over prescription of PPI is evident, with an increased incidence of potentially associated complications. We would advise doctors to review prescriptions in all patients, in an attempt to reduce cost and complications of unnecessary PPI use.'
The research will be presented at the British Society of Gastroenterology conference in Glasgow later this month.C.difficile: Study found strong link with PPIs